Hi so I've had my ALT and AST come back very slightly higher than normal on three separate occasions. When I say slightly I mean only 5-10 points over the normal, and every dr always tells me that the issue will resolve itself which it eventually does. The problem is now that I've had this issue a few times I know the feeling, symptoms, and sensations I get when it occurs and I know for a fact they have been elevated more than just the 3 times they've come back high. Sometimes the symptoms will subside for a couple weeks than come back while other times it will be 3-6 months. I've been checked for hepatitis and the tests have come back negative, and I don't drink at all. I also have a fairly healthy diet. So I am pretty confused as to what could be causing this. I am assuming it's some bacterial infection that might require antibiotics that goes dormant than reoccurs, and that because I was never prescribed the antiobiotics it's just never fully been treated.
Does anyone have any idea what it could be or do you think I am right and next time I should ask for antibiotics and not just accept the dr's telling me it's fine and that it will go away on it's own.
"only 5-10 points over the normal"
Do you have any older test of your AST/ALT? Perhaps these values are normal for you? What is "normal" varies from person to person.
From the Cleveland Clinic -
"Mild elevations of the AST level, less than two times the upper limit of normal, are common. In part, this is explained by how normal values are calculated; normal is defined as the mean of the distribution ± 2 standard deviations (SDs). By this definition, 2.5% of normal persons have values above the normal range.2 Common causes of mild increases in AST and ALT levels include reduction effect (e.g., status) and fatty liver disease seen most often in those with obesity, diabetes, or elevated blood lipid levels. Fatty liver is also seen in those who drink alcohol."
When AST/ALT are elevated the values are usually greater than 2 to 3 times normal.
What is your alkaline phosphatase results?
Are any other lab test abnormal?
Any over the counter or prescription medicine you may be taking can raise AST/ALT levels. Check for interaction of medicine with the liver.
"some bacterial infection that might require antibiotics that goes dormant than reoccurs, and that because I was never prescribed the antiobiotics it's just never fully been treated. "
I am not sure where you came up with this idea. This is not how the liver works. Infections of the liver are very rare and would result in AST/ALTs in the thousands indicating massive damage.
As long as your have been tested for hep A, B and C I wouldn't worry about it. If you have a liver issue it will declare itself in time.
I would also be sure you are not taking any vitamins or supplements that could be toxic to the liver. If you are over weight you could have fatty liver disease.
Of course if you really are worried you could always have a liver biopsy to see if you have any liver disease. That would settle the issue once and for all.
BTW: There are no symptoms from higher than normal AST/ALT. Millions of people in the US are infected with hepatitis C and have prolonged (months) with peaks and troughs of serum aminotransferase levels. They remain symptom free and are unaware that they are infected with hep C.
I've had my alt and ast come back normal dozens of times in the past when I get check ups. I'm not over weight at all, and the first time I went to the dr about this issue I went in complaining about fatigue, loss of appetite, and a very slight raise in body temperature and that's when the dr ordered more blood work and my ast alt came back high, about a 2 weeks later the symptoms subsides and so did the elevated enzymes. Likewise the other two times it's come back high I've had the exact same symptoms. The first time these symptoms reoccurred was about 1 year later, than 6 months after that, and now more recently it seems to happen every 2-3 months.
As far the the bacterial issue goes that's just what the dr told me that I might have a mild little infection or something that's causing a little irritation to my liver.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.